Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 77, NWS Des Moines, IA

July 7, 2016Kossuth County, Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 7, 2016, 4:53 PM CDT for Kossuth County, Palo Alto County, Iowa. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2016, 4:53 PM CDT (21:53 UTC)
Expired
Jul 7, 2016, 5:32 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Kossuth County, IA, Palo Alto County, IA

The radar

The Des Moines radar (KDMX), 170 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 5:08 PM CDTHAIL 1.53 Ssw Lone Rock, IAONE STONE POSSIBLY TO BASEBALL SIZE...BUT NEARLY ALL OTHERS WERE PING PONG BALL SIZE. STRONG WINDS ACCOMPANIED THE HAIL AND CAUSED SUBSTANTIAL CROP DAMAGE.
Jul 7, 5:21 PM CDTHAIL 0.88Burt, IARELAYED THROUGH KOSSUTH COUNTY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:54 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-176 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WUUS53 KDMX 072153
SVRDMX
IAC109-147-072245-
/O.NEW.KDMX.SV.W.0077.160707T2153Z-160707T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
453 PM CDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PALO ALTO COUNTY IN NORTHWESTERN IOWA...
  SOUTHWESTERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 545 PM CDT

* AT 453 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF
  FIVE ISLAND LAKE...OR 11 MILES NORTHEAST OF EMMETSBURG...MOVING
  EAST AT 25 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  ALGONA...SMITH POOL...BANCROFT...BURT...FENTON...LONE ROCK...ALGONA
  MUNICIPAL AIRPORT AND AA CALL STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4331 9409 4303 9416 4310 9457 4324 9455
TIME...MOT...LOC 2153Z 272DEG 22KT 4318 9447 

HAIL...1.25IN
WIND...<50MPH
 
$$

DONAVON
3 follow-up statements
164 
WWUS53 KDMX 072204
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
504 PM CDT THU JUL 7 2016

IAC109-147-072245-
/O.CON.KDMX.SV.W.0077.000000T0000Z-160707T2245Z/
PALO ALTO IA-KOSSUTH IA-
504 PM CDT THU JUL 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN PALO ALTO AND SOUTHWESTERN KOSSUTH COUNTIES...

AT 504 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF ALGONA...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ALGONA...SMITH POOL...BANCROFT...BURT...FENTON...LONE ROCK...ALGONA
MUNICIPAL AIRPORT AND AA CALL STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4331 9409 4303 9416 4309 9453 4325 9450
TIME...MOT...LOC 2204Z 273DEG 29KT 4317 9434 

HAIL...1.25IN
WIND...60MPH
 
$$

DONAVON
242 
WWUS53 KDMX 072214
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
514 PM CDT THU JUL 7 2016

IAC147-072224-
/O.CAN.KDMX.SV.W.0077.000000T0000Z-160707T2245Z/
PALO ALTO IA-
514 PM CDT THU JUL 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PALO ALTO COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL IOWA.

LAT...LON 4331 9409 4303 9416 4308 9444 4326 9444
TIME...MOT...LOC 2214Z 273DEG 29KT 4317 9424 

$$

IAC109-072245-
/O.CON.KDMX.SV.W.0077.000000T0000Z-160707T2245Z/
KOSSUTH IA-
514 PM CDT THU JUL 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN KOSSUTH COUNTY...

AT 514 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALGONA...
MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ALGONA...SMITH POOL...BANCROFT...BURT...FENTON...LONE ROCK...ALGONA
MUNICIPAL AIRPORT AND AA CALL STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4331 9409 4303 9416 4308 9444 4326 9444
TIME...MOT...LOC 2214Z 273DEG 29KT 4317 9424 

HAIL...1.25IN
WIND...60MPH
 
$$

DONAVON
217 
WWUS53 KDMX 072232 RRA
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
532 PM CDT THU JUL 7 2016

IAC109-072242-
/O.CAN.KDMX.SV.W.0077.000000T0000Z-160707T2245Z/
KOSSUTH IA-
532 PM CDT THU JUL 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KOSSUTH COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL IOWA.

LAT...LON 4331 9409 4303 9416 4308 9444 4326 9444
TIME...MOT...LOC 2231Z 272DEG 22KT 4317 9409 

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:19 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 7, 3:19 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
319 PM CDT Thu Jul 7 2016

.SHORT TERM.../Tonight/
Issued at 314 PM CDT Thu Jul 7 2016

A cold front will move from northwest to southeast across the
forecast area tonight. Ahead of the front it will remain warm and
humid, then behind the boundary winds will shift to northwest and
temperatures and dewpoints will fall late. This evening,o roughly
along the frontal zone, thunderstorms will develop and move across
portions of the area. These storms are already evident on regional
radar imagery across the SD/NE/IA tri-state area. Synoptic
environmental parameters output by various models indicate an
atmosphere supportive of expansion and intensification of these
storms, however, radar and satellite trends to this point have been
opposite as the storms have generally weakened in the last hour or
so. Nevertheless, high POPs are carried downstream of the current
storms across northern Iowa. In addition, as the low-level jet
develops over southeast NE/southwest IA this evening it may trigger
additional storms in that area with a separate attendant severe
weather threat, and have maintained scattered thunderstorms in the
forecast across the south. The front and storms should work their
way east of our forecast area by around midnight or shortly
thereafter, after which it will be dry and quiet.

.LONG TERM.../Friday through Thursday/
Issued at 314 PM CDT Thu Jul 7 2016

Main challenges through Sunday will be temperatures and recovery
of warmth as high pressure moves east after Friday and southerly
flow sets up into the weekend. Models advertise much cooler
conditions Friday across the region with H850 temperatures of 13C
northeast to 16C in the southwest. Pleasant highs expected with
some clouds over the northeast by afternoon. High pressure settles
across the area through Saturday afternoon prior to southerly flow
developing by Sunday. Despite the warmer air returning some clouds
on Sunday will likely hold highs in the mid 80s. By Monday a solid
push of warm air aloft at H850 warms temperatures to 20C northeast
to 22C southwest. Mixing looks adequate enough to promote a few
highs near 90F by late day. Potentially enough instability could
lead to a few isolated thunderstorms by late afternoon/evening. By
Monday evening the models advertise a shortwave driving into the
region with an increased low level jet across the region. Thunder
chances will go up especially Monday night with a potential MCS
through the overnight hours. By Tuesday night a second shortwave
will arrive with another opportunity for thunderstorms as the wave
pulls east. Much of the first half of the next week will feature
Iowa on the southern edge of the stronger westerlies. This will
continue to promote periodic rounds of thunderstorms through
Thursday. Highs through the period will settle back into the mid
80s to perhaps the lower 90s with more seasonal summer humidity.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1234 PM CDT Thu Jul 7 2016

VFR CONDITIONS ARE EXPECTED ASIDE FROM TWO FEATURES DURING THE TAF
PERIOD. FIRST...VISIBLE SATELLITE SHOWS A PATCH OF LOW CLOUDS
AROUND FL016-022 HAS FORMED IN SW IA IN THE LAST HOUR OR TWO. AT
THIS TIME BELIEVE THESE CLOUDS WILL REMAIN SOUTHWEST OF THE
TERMINALS AND STEADILY RISE TO VFR...SO HAVE LEFT LOW CIGS OUT OF
THE 18Z TAFS. OTHERWISE...THERE IS CONSIDERABLE UNCERTAINTY AS TO
THE DETAILS OF THUNDERSTORM DEVELOPMENT AROUND THIS EVENING.
TIMING...LOCATION...AND COVERAGE ARE ALL IN QUESTION BUT AT LEAST
SCATTERED COVERAGE APPEARS LIKELY AND HAVE HANDLED WITH VCTS AT
ALL TERMINALS CENTERED AROUND THE MOST LIKELY TIME WINDOW FOR
STORMS. AMENDMENTS ARE ANTICIPATED AS THIS DEVELOPMENT COMES INTO
BETTER FOCUS DURING THE AFTERNOON.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Lee
LONG TERM...REV
AVIATION...Lee
Hazardous weather outlook, Jul 7, 2:24 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
224 PM CDT THU JUL 7 2016

IAZ004-005-015-023-024-033>035-044>047-057>060-070>073-081>084-
092>095-081930-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-
DECATUR-WAYNE-
224 PM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED LATE THIS AFTERNOON AND
EVENING. THERE IS AN ENHANCED RISK OF SEVERE WEATHER WITH LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES POSSIBLE. LOCALLY HEAVY
RAINS MAY ALSO ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MINIMAL THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST FOR
WESTERN SECTIONS SATURDAY NIGHT INTO SUNDAY BEFORE BUILDING AREA
WIDE THROUGH THE MIDDLE OF NEXT WEEK. THE SEVERE WEATHER POTENTIAL
WILL BE BETTER DETERMINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD VERY WELL BE NEEDED LATE THIS AFTERNOON
AND THIS EVENING.

IAZ006-007-016-017-025>028-036>039-048>050-061-062-074-075-085-
086-096-097-081930-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-
POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
224 PM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED DURING THE EVENING HOURS.
THERE IS AN SLIGHT RISK OF SEVERE WEATHER WITH LARGE HAIL...
DAMAGING WINDS POSSIBLE. LOCALLY HEAVY RAINS MAY ALSO ACCOMPANY
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MINIMAL THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST FOR
WESTERN SECTIONS SATURDAY NIGHT INTO SUNDAY BEFORE BUILDING AREA
WIDE THROUGH THE MIDDLE OF NEXT WEEK. THE SEVERE WEATHER POTENTIAL
WILL BE BETTER DETERMINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD VERY WELL BE NEEDED LATE THIS AFTERNOON
AND THIS EVENING.

REV

In the hours before

Local storm report, Jul 7, 11:36 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1136 AM CDT THU JUL 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 AM     TSTM WND DMG     4 WNW FOREST CITY       43.28N 93.71W
07/07/2016                   WINNEBAGO          IA   EMERGENCY MNGR

            TREES DOWN AND UPROOTED. CAMPER DESTROYED BY
            FALLEN TREE. TIME ESTIMATED BY RADAR. .

&&
Local storm report, Jul 7, 11:41 AM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1141 AM CDT THU JUL 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     TSTM WND DMG     LELAND                  43.34N 93.64W
07/07/2016                   WINNEBAGO          IA   EMERGENCY MNGR

            TREES/POWER LINES DOWN.

&&
Local storm report, Jul 7, 11:45 AM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 AM CDT THU JUL 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 AM     TSTM WND DMG     6 NNE JOICE             43.44N 93.41W
07/07/2016                   WORTH              IA   EMERGENCY MNGR

            REPORT OF CAMPER TURNED OVER DUE TO WIND.
            TIME ESTIMATED WITH RADAR. .

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:20 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Pocahontas, Sac40 min
Jul 7, 12:45 AM CDTSpecial Weather StatementDMXEmmet, Humboldt, Kossuth, Palo Alto, Pocahontas60 min
Jul 7, 12:52 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Pocahontas, Sac, Webster38 min
Jul 7, 1:09 AM CDTSevere Thunderstorm WarningDMXPalo Alto36 min
Jul 7, 1:22 AM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto, Pocahontas38 min
Jul 7, 1:28 AM CDTSpecial Weather StatementDMXBoone, Greene, Hamilton, Hardin, Story, Webster62 min
Jul 7, 1:58 AM CDTSpecial Weather StatementDMXCerro Gordo, Franklin, Hancock, Kossuth, Winnebago, Worth and 1 more47 min
Jul 7, 2:43 AM CDTSevere Thunderstorm WarningDMXWorth32 min
Jul 7, 3:33 AM CDTSevere Thunderstorm WarningDMXRinggold, Taylor42 min
Jul 7, 4:14 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union46 min
Jul 7, 5:45 AM CDTSevere Thunderstorm WarningDMXMahaska, Wapello45 min
Jul 7, 5:30 PM CDTSevere Thunderstorm WarningDMXKossuth2 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.